Hail, Mills
- When
- May 4, 6:28 PM CST
- Where
- Mills County, 9 mi NNW of Mullin
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.670, -98.728
A lingering upper trough provided several days of thunderstorm activity across the region, with a dryline providing focus for development each day from Thursday May 4 through Monday May 8. Several of these storms were severe with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A lingering upper trough provided several days of thunderstorm activity across the region, with a dryline providing focus for development each day from Thursday May 4 through Monday May 8. Several of these storms were severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 4, 5:59 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 659 PM CDT Thu May 4 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Friday Evening/ Scattered thunderstorms that developed along a dryline late this afternoon with support from a passing mid-level shortwave are currently pushing eastward into our forecast area. We are continuing to monitor two areas for the greatest potential for thunderstorms and severe weather. The first is across portions of western north Texas where a cluster of thunderstorms has developed near the intersection of the dryline and an outflow boundary from this morning's storms. Locally backed flow may allow for a slightly better, albeit still low, potential for a tornado or two through the evening as this activity progresses east- southeastward. A Tornado Watch is currently in effect for Montague and Cooke counties until 9PM this evening. The other main area of concern is across our Central Texas counties where a cluster of thunderstorms has developed further south along the dryline in an area of less convective inhibition. Effective bulk shear ~45-55 kts and MLCAPE ~1500-2000 J/kg will promote a large hail and damaging wind threat with any of these thunderstorms. A Severe Thunderstorm Watch remains in effect for locations west of the I-35 corridor until midnight tonight. Observational analysis and the 00Z FWD sounding show a large capping inversion over the Metroplex and surrounding areas, which will likely cause storms to struggle between the two ongoing clusters. However, if a storm does get going in this "between" area, the environment is supportive of large hail. Deep moisture and large warm cloud depths will also support efficient rain rates this evening into tonight, so we will need to monitor for a localized heavy rainfall/flash flooding threat especially in the vicinity of training thunderstorms. All thunderstorms should exit the area to the east just after midnight. Low-level cloud cover is expected to blanket the area later tonight into Friday morning, possibly into early Friday afternoon for portions of Central Texas, before lifting/clearing. It'll be a warm/humid night tonight with overnight lows in the mid to upper 60s expected, nearing 70 degrees across the Metroplex and portions of the Brazos Valley. Persistent southerly low-level flow will keep surface dewpoints in the mid to upper 60s across our area into Friday afternoon. By midday, surface winds are expected to take on a more southwesterly shift allowing for temperatures to rise rapidly into the upper 80s to mid 90s Friday afternoon. The dryline is expected to mix eastward once again Friday afternoon, perhaps pushing into our western counties. Destabilization tomorrow afternoon and a passing weak, low-amplitude shortwave across North Texas late Friday should allow for isolated to scattered thunderstorms to develop along the dryline by late Friday afternoon into Friday evening. Although our area will be displaced from the upper-level jet and deep-layer shear will be less favorable, high MLCAPE >3000 J/kg, steep mid-level lapse rates ~7.5-8.0 C/km, and effective bulk shear around 30 knots will be supportive of cluster of storms capable of producing large hail and damaging wind gusts late Friday afternoon into Friday evening. Storm coverage is still uncertain, although the best potential for isolated to scattered storms seems to be along/south of the I-20 corridor. Langfeld && .LONG TERM... /Issued 305 PM CDT Thu May 4 2023/ /Saturday Onward/ Daily chances for thunderstorms will exist through the extended forecast period, some of which will be strong or severe. Broad western US troughing will exist to start off the upcoming weekend with modest southwest flow aloft. Persistent low-level southerly flow will provide a steady stream of Gulf moisture over the Southern Plains, bounded by a dryline to the west. This boundary will mix eastward and retreat westward each day throughout the extended forecast period, offering a chance for convective development every afternoon as the boundary layer destabilizes with diurnal heating. To its east, strong or extreme instability will materialize with surface dewpoints in the mid/upper 60s or 70s, ambient temperatures climbing in the upper 80s and 90s, and very steep lapse rates aloft via the eastward advection of an elevated mixed layer arriving from the higher terrain of West Texas. In this particular environmental setup, the main challenge is typically convective initiation due to the broad and weak nature of ascent near the dryline with minimal upper support present. However, the volatile buoyant sector airmass should be sufficient to support at least isolated to scattered thunderstorm development on nearly a daily basis, even with only weak lift present. Both Saturday and Sunday will have a potential for slightly more organized convection due to a subtropical jet streak impinging on Texas from the southwest. Strengthened but still modest flow will result in deep-layer bulk shear magnitudes of at least 30-40 kts, borderline yet sufficient for storms to acquire supercellular characteristics. Convection may have a tendency to devolve into more of a multicellular mode over time, but an environment favorable for strong cold pooling combined with extraordinary instability could become favorable for forward-propagating MCS development. The shear/buoyancy parameter space will favor threats for large hail with initial cells, transitioning to a damaging wind threat if convection can grow upscale into one or more complexes, but weak and disorganized low-level flow will largely result in hodographs unfavorable for tornadoes. Of course, this threat can never be ruled out with robust surface-based convection, especially given the remarkable instability which may be able to enhance updraft velocities while contributing to vorticity generation via stretching. With uncertainty in both placement and coverage of storm development, PoPs ranging from 20-40% remain appropriate, although those with outdoor events/planned should be prepared to handle rounds of afternoon/evening thunderstorms either day. Another weather-related concern during the extended will be the arrival of seasonable heat and humidity, with heat index values climbing into the mid 90s just about every day from Saturday into next week. Ambient highs will be in the upper 80s and 90s over the weekend while dewpoints climb into the 60s and lower 70s. Given this will be the first prolonged period of higher heat indices this year, heat safety messaging will need to become a bit more prominent. Flow aloft will weaken further while becoming more zonal heading into early next week. While a similar overall pattern will remain in place with moist southerly low-level flow, instability may be less than the weekend with slightly cooler surface temperatures along with more modest mid-level lapse rates. There will still be daily opportunities for convective activity, although not necessarily all of which will be fueled by the dryline. We could see a couple rounds of morning activity supported by warm advection, while other guidance suggests the potential for a weak cutoff low to develop over South or East Texas which would offer additional rain chances through the midweek period. With weaker shear and instability, the potential for any organized severe convection during this time period presently appears low. Greater rain chances as well as severe weather potential may return during the second half of the week if recent guidance's depiction of deeper western US troughing comes to fruition. -Stalley && .AVIATION... /NEW/ /00Z TAFs/ The main concern through the TAF period will be the potential for isolated to scattered showers and thunderstorms this evening and tomorrow afternoon/evening. A cluster of thunderstorms across western North Texas may gradually start to push into the northern parts of the Metroplex and the D10 airspace later this evening. As such a couple hour TEMPO group for TSRA was added to the DFW TAF for 02-04Z. We will continue to monitor this cluster of thunderstorms as it pushes east-southeastward through this evening. The more robust cells may be capable of producing hail and frequent lightning. An additional cluster of thunderstorms will approach ACT in the 03-05Z timeframe. As thunderstorms push east of all terminals tonight, MVFR cigs are expected to push into North and Central Texas impacting all terminals through Friday morning. MVFR could linger at KACT through early Friday afternoon. More isolated to scattered showers and thunderstorms will be possible later Thursday afternoon/evening, and the addition of VCTS will be considered in future forecast packages. Langfeld && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 69 94 69 92 70 / 30 20 20 20 20 Waco 68 90 67 89 68 / 40 20 20 20 20 Paris 66 87 69 88 69 / 60 10 10 5 20 Denton 65 94 65 92 66 / 40 20 20 20 20 McKinney 67 92 68 89 68 / 40 10 20 20 20 Dallas 69 94 69 92 70 / 30 20 20 20 20 Terrell 68 90 68 88 69 / 30 20 20 10 20 Corsicana 70 89 70 89 70 / 40 20 20 10 20 Temple 68 90 67 90 68 / 50 30 20 20 20 Mineral Wells 65 95 65 95 65 / 20 20 20 30 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 711 PM CDT Thu May 4 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052330- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 711 PM CDT Thu May 4 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Isolated to scattered thunderstorms, some severe, will push east through our area this evening and into tonight with the primary areas of concern across western Central Texas and western North Texas near the Red River Valley. Large hail and damaging wind gusts will be the main hazards, with a lesser threat for a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional scattered thunderstorms are possible across most of the area Friday through Wednesday, particularly during the afternoon and evening hours each day. Some storms may become strong or severe during this time period with threats for hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested along and west of I- 35 this afternoon and evening.
The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
20 hail, 19 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Amateur radio reported 60 MPH wind gusts on FM 1202 north of Gainesville.
Broadcast media reported a measured 62 MPH wind gust in Whitesboro.
Emergency management reported a 67 MPH wind gust on Highway 289 just west of Sherman.
Large trees were knocked down in Turnersville in northern Coryell County. Minor damage was reported at the fire station.
Tree and roof damage was reported throughout the Frankston area. The roof of a restaurant was also damaged including loss of shingles, partial decking removal and collapse of portions of the awning. One tree fell onto a manufactured house, killing two adults in the home. A post event assessment determined 70-90 mph winds caused the damage.
A public report indicated 4-inch diameter tree limbs down along FM 1450.
A trained spotter reported 4-inch diameter tree limbs blown down along FM 1655.
The Department of Transportation reported water over sections of I-14 and S W S Young Drive.
The Automated Weather Observation system at Cameron Municipal Airport measured a wind gust of 60 MPH.
The Automated Surface Observation System at Waco Regional Airport measured a wind gust of 58 MPH.
Three inch oak branches were broken near FM 2190 and JT Graves Lane northwest of Jacksboro.
A tree was blown over onto a home in Jacksboro.
The Comanche County-City Airport AWOS (KMKN) observed a 74 mph wind gust.
Report received via mPING.
The Granbury Regional Airport AWOS observed a 58 mph wind gust.
A 64 mph wind gust was reported via amateur radio near Walnut Springs.
A 64 mph wind gust was reported via amateur radio in Godley.
Wind damage was reported in and around Cleburne. The damage included power lines down, large tree limbs broken, sheds damaged, and minor roof damage with aluminum paneling pulled up.
An 60 mph wind gust was reported via amateur radio near Rio Vista.
Photos on social media showed snapped trees in Mans Best Friend Dog Park in Mansfield.
Nickel size hail was reported near Fort Hood Regional Airport in Killeen.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Anderson | 2023-05-04 | 29 | Female | Mobile/Trailer Home | Direct |
| Thunderstorm Wind, Anderson | 2023-05-04 | 33 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100170, 1100171, 1100188, 1100189, 1100172, 1100190, 1100173, 1101095, 1100174, 1100246, 1100175, 1100185, 1100179, 1100177, 1100178, 1100193, 1100192, 1100180, 1100181, 1100182, 1100186, 1100184, 1100183, 1100187, 1100232, 1100194, 1100195, 1100234, 1100233, 1100242, 1100235, 1100236, 1100237, 1100238, 1100239, 1101102, 1100245, 1100241, 1100240, 1100244.